Alert archive / North Carolina / Severe Thunderstorm Warnings in 1995
Severe Thunderstorm Warning 13, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 10, 1995, 8:47 PM EDT for Caswell County, Rockingham County, North Carolina. It was in force for 43 min.
The area
The counties it named.
The facts
- Issued
- May 10, 1995, 8:47 PM EDT (00:47 UTC)
- Expired
- May 10, 1995, 9:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Caswell County, NC, Rockingham County, NC
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1222 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRNK 110046 SVRRNK NCC033-157-110130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 847 PM EDT WED MAY 10 1995 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 930 PM EDT FOR THE FOLLOWING COUNTYS... IN NORTH CENTRAL NORTH CAROLINA ...SOUTHERN CASWELL COUNTY...SOUTHEASTERN ROCKINGHAM COUNTY AT 845 PM EDT...DOPPLER WEATHER RADAR SHOWED A SEVERE THUNDERSTORM ABOUT 5 MILES SOUTHWEST OF REIDSVILLE IN SOUTHEAST ROCKINGHAM COUNTY. THIS STORM IS MOVING TO THE NORTHEAST AT 35 MILES AN HOUR. IT WILL REACH THE REIDSVILLE ARE BY 855 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. DD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:41 PM EDT, 6 hours 6 minutes earlier.
Area forecast discussion, May 10, 2:41 PM EDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 235 PM EDT WED MAY 10 1995 RECOMMENDATIONS... WBC AND CRW...CONT TSTMS...POSS SVR THRU EARLY EVENING. ACTIVITY SHUD DIMINISH AS SFC BNDRY PUSHES EAST OF RNK CWA BY 04Z OR SO. RDU...CONT TSTM THREAT...POSS SVR TIL LATE EVENING. SFC BNDRY SHUD CLR MOST OF RNK CWA BY 6Z...BUT NOT TILL 10-12Z OVR ERN MOST RNK CWA IN NC. UNSTABLE AIRMASS AIDED BY SFC HTNG AND H5 SHRT TRACKING TO THE NORTH OF CWA TRGGERING STRONG TO SVR TSTMS. MOST FOR SVR SHUD BE NORTH OF NC PART OF CWA...BUT WUD NOT EXCLUDE SVR THRT FROM NC. THU TO BE QUIETER...BUT WITH COOL POOL ALFT GETTING CLSE...WEAK H5 SHRTS AND SFC HTING...WUD EXPCT TO SEE SCATTERBED PM RW/TRW....ESCPLLY IN NC PIEDMONT WHERE SFC BNDRY STILL CLOSE. GOT TO GO. SPN
In the hours before
Special weather statement, May 10, 4:46 PM EDT, 4 hours 1 minute before
VAZ009-012-WVZ042>045-102250- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 446 PM EDT WED MAY 10 1995 ...A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST WEST VIRGINIA AND EXTREME SOUTHWEST VIRGINIA UNTIL 8 PM... AT 445 PM WEATHER SERVICE RADAR INDICATED SHOWERS AND THUNDERSTORMS MOVING ACROSS SOUTHERN WEST VIRGINIA AND EXTREME SOUTHWEST VIRGINIA. SOME OF THESE STORMS COULD PRODUCE LARGE HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES. THE ATMOSPHERE ACROSS SOUTHERN WEST VIRGINIA AND SOUTHWEST VIRGINIA IS VERY UNSTABLE SO ADDITIONAL THUNDERSTORMS WILL CONTINUE TO DEVELOP. THE WATCH AREA MAY BE EXTENDED EAST. EVERYONE IN AND NEAR THE WATCH AREA SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. JDS
Special weather statement, May 10, 5:18 PM EDT, 3 hours 29 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-102320- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 518 PM EDT WED MAY 10 1995 ...A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST WEST VIRGINIA AS WELL AS EXTREME SOUTHWEST VIRGINIA UNTIL 8 PM... ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE MOUNTAINS OF WESTERN VIRGINIA EAST INTO THE PIEDMONT UNTIL 11 PM... AT 515 PM WEATHER SERVICE RADAR INDICATED NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS OF SOUTHERN WEST VIRGINIA AND WESTERN VIRGINIA. A LINE HAD DEVELOPED FROM GRAYSON COUNTY NORTHEAST THROUGH WYTHE...CARROLL...PULASKI...FLOYD...MONTGOMERY...ROANOKE AND BOTETOURT COUNTIES. THIS LINE CONTAINED STORMS WITH VERY HEAVY RAIN AND WAS SHOWING VERY LITTLE MOVEMENT. THEREFORE THERE IS A THREAT OF MINOR LOCAL FLOODING AS WELL AS DAMAGING WINDS AND LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION. JDS
Special weather statement, May 10, 5:23 PM EDT, 3 hours 24 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-102320- SPECIAL WEATHER STATEMENT...CORRECTION TO MOVEMENT OF STORMS NATIONAL WEATHER SERVICE BLACKSBURG VA 518 PM EDT WED MAY 10 1995 ...A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST WEST VIRGINIA AS WELL AS EXTREME SOUTHWEST VIRGINIA UNTIL 8 PM... ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE MOUNTAINS OF WESTERN VIRGINIA EAST INTO THE PIEDMONT UNTIL 11 PM... AT 515 PM WEATHER SERVICE RADAR INDICATED NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS OF SOUTHERN WEST VIRGINIA AND WESTERN VIRGINIA. A LINE OF STORMS WITH VERY HEAVY RAIN HAD DEVELOPED FROM GRAYSON COUNTY NORTHEAST THROUGH WYTHE...CARROLL...PULASKI... FLOYD... MONTGOMERY...ROANOKE AND BOTETOURT COUNTIES. ADDITIONAL STORMS CONTINUED TO DEVELOP ON THE SOUTH SIDE OF THE LINE TRACKING ACROSS THE SAME AREAS. THEREFORE THERE IS A THREAT OF MINOR LOCAL FLOODING AS WELL AS DAMAGING WINDS AND LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION. JDS
Special weather statement, May 10, 5:36 PM EDT, 3 hours 11 minutes before
NCZ001>006-018>020-102335- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 533 PM EDT WED MAY 10 1995 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWEST PORTIONS OF NORTH CAROLINA UNTIL 11 PM... AT 530 PM WEATHER SERVICE RADAR SHOWED A LINE OF SHOWERS AND THUNDERSTORMS OVER THE NORTHERN MOUNTAINS OF NORTH CAROLINA MOVING TOWARD THE NORTHEAST AROUND 35 MPH. ADDITIONAL STORMS DEVELOPING ON THE SOUTHERN END OF THE LINE CONTINUE TO TRACK ACROSS THE SAME AREAS SO MINOR LOCAL FLOODING IS POSSIBLE AS WELL AS DAMAGING WINDS AND LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION. JDS
Special weather statement, May 10, 8:34 PM EDT, 13 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-110240- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 834 PM EDT WED MAY 10 1995 ...THE TORNADO WATCH FOR SOUTHEAST WEST VIRGINIA AND EXTREME SOUTHWEST VIRGINIA HAS EXPIRED... ...A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 11 PM FOR THE MUCH OF WESTERN AND CENTRAL VIRGINIA AS WELL AS NORTHWEST PORTIONS OF NORTH CAROLINA... AT 830 PM A LINE OF SHOWERS AND THUNDERSTORMS EXTENDED FROM ROCKINGHAM AND CASWELL COUNTIES IN NORTH CAROLINA NORTHEAST INTO THE CENTRAL PIEDMONT OF VIRGINIA FROM DANVILLE TO BUENA VISTA. MORE SHOWERS AND THUNDERSTORMS WERE EXTENDED FROM EASTERN TENNESSEE UP THROUGH EXTREME SOUTHWEST VIRGINIA AND INTO WESTERN WEST VIRGINIA. ALL ACTIVITY WAS MOVING TOWARD THE EAST AROUND 35 MPH. THIS WILL BRING ANOTHER ROUND OF SHOWERS AND STORMS INTO SOUTHEAST WEST VIRGINIA AND SOUTHWEST VIRGINIA BETWEEN 9 PM AND MIDNIGHT. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST UPDATES CONCERNING THIS WEATHER SITUATION. JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 8:15 PM EDT | Tornado Warning | RNK | Iredell | 15 min |
| May 10, 8:26 PM EDT | Tornado Warning | RNK | Rowan | 19 min |
| May 10, 8:57 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 48 min |
| May 11, 5:05 PM EDT | Tornado Warning | RNK | Rowan | 10 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1995Every severe thunderstorm warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.